Can You Use Oral And Nasal Antihistamines Together?

In our latest question and answer, the pharmacist discusses whether or not oral and nasal antihistamines can be used together.

Question

Can you take and antihistamine like Zyrtec D with a antihistamine nasal spray such as Olopatadine HCI?

Asked by Ash On Jan 12, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 13, 2018

Yes, oral antihistamines can be used in conjunction with nasal antihistamines, although current data suggests that the combination of the two is no more effective than using a nasal antihistamine as the sole treatment.


Below, we discuss the data available in regard to whether or not there is benefit in combining an oral antihistamine such as Zyrtec with a nasal antihistamine such as Patanase.


Oral Antihistamines For Allergies

Second generation antihistamines are the most commonly used medications for the treatment and prevention of allergy symptoms. They are preferable over the first generation antihistamines as they generally last about 24 hours per dose and, with the exception of Zyrtec, are non-drowsy. The available over the counter second generation antihistamines include:

  • Claritin (loratadine)
  • Zyrtec (cetirizine)
  • Allegra (fexofenadine)
  • Xyzal (levocetirizine)

All of the above agents are comparable in terms of their efficacy and no one agent is typically recommended over another. However, Xyzal (levocetirizine) may be the most beneficial for allergic reactions manifested on the skin.


Nasal Antihistamines

A relatively new class of medications, nasal antihistamine products include:

  • Astelin/Astepro (azelastine)
  • Patanase (Olopatadine)


The nasal antihistamines have a similar mechanism of action as the oral antihistamines in that they are H1 (histamine receptor) antagonists, or blockers. The nasal spray products are not as well absorbed into the body as oral antihistamines and they exert a more potent "local" effect in the nasal passages than oral products.


Studies have found that nasal antihistamines may be more effective for treating allergic rhinitis (i.e. inflammation of the nasal passages) than oral antihistamines. This is most likely due to nasal antihistamines preventing the release of histamine from mast cells and their pronounced local effect.


Use Of Oral & Nasal Antihistamines Together

While oral and nasal antihistamines are both histamine receptor blockers, multiple studies have evaluated their combined use in the treatment of allergic symptoms. 


In one study, it was found that the combined use of Allegra (fexofenadine) and Astelin (azelastine) were well tolerated and effective. However, the study also found that the use of Astelin was just as effective as the combination of Astelin and Allegra.


Another study found the combined use Astelin and Claritin were effective and well tolerated in individuals for the treatment of allergic rhinitis symptoms and were more effective than Claritin alone. Similar to the above cited study, it doesn't appear that using both Astelin and Claritin is more effective than using Astelin alone.


So, while studies have found that it is safe and effective to use a combination of an oral antihistamine (e.g. Zyrtec) and a nasal antihistamine (e.g. Patanase), there is some uncertainly if the use of both drugs is more effective than using a nasal antihistamine alone.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions